Maine, 2008Flash Flooding in Maine, August 2, 2008
August 2, 2008 · NWS CAR · 5 events in 2 counties and zones
contributed to flash flooding across northwest Maine. Several small streams overflowed their banks leading to road closures and in some cases damage to roads.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A persistent area of heavy rain...along with embedded slow moving thunderstorms producing rainfall rates of 1.00 to 2.00 inches per hour...contributed to flash flooding across northwest Maine. Several small streams overflowed their banks leading to road closures and in some cases damage to roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 2, 1:38 PM EST, 4 hours 22 minutes earlier.
Area forecast discussion, Aug 2, 1:38 PM EST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
238 PM EDT SAT AUG 2 2008
.SYNOPSIS...
LOW PRESSURE WILL TRACK THROUGH SOUTHERN NEW ENGLAND TONIGHT AND
THEN ACROSS THE GULF OF MAINE ON SUNDAY. THE LOW WILL CONTINUE
OVER NOVA SCOTIA SUNDAY NIGHT AND MONDAY. A WEAK RIDGE OF HIGH
PRESSURE WILL RETURN FOR TUESDAY BEFORE ANOTHER TROUGH OF LOW
PRESSURE APPROACHES FOR MID TO LATE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AN UNSEASONABLY STRONG TROUGH OF LOW PRESSURE IS SWIRLING THROUGH
THE EASTERN GREAT LAKES AND DIGGING INTO WESTERN AND SOUTHERN NEW
ENGLAND EARLY THIS EVENING. SOME BREAKS IN THE OVERCAST...MAINLY
ACROSS WESTERN AND CENTRAL AREAS...HAVE PRODUCED SOME HEATING. THE
WARMER LOWER LEVELS OF THE ATMOSPHERE COMBINED WITH THE COOLING
AND DYNAMICS ALOFT FROM THE APPROACHING TROUGH IS CAUSING
THUNDERSHOWERS TO FORM ACROSS MUCH OF THE AREA. LOCALLY HEAVY
RAINFALL IS LIKELY WITH MANY OF THESE SHOWERS THIS EVENING AND SOME
ISOLATED GUSTY WINDS AND SMALL HAIL CANT BE RULED OUT. SHOWERS WILL
CONTINUE THROUGH THE EVENING. A CONCENTRATED AREA OF HEAVIER SHOWERS
AND STEADIER RAIN SHOULD THEN PROGRESS NORTH INTO THE AREA LATE
TONIGHT AS A FUNCTION OF STRONGER UPPER LEVEL DYNAMICS WITH THE
APPROACHING UPPER LOW...AND SURFACE LOW TRACKING SOUTH OF THE AREA.
A FLOOD WATCH REMAINS IN EFFECT FOR CENTRAL AND NORTHERN AREAS FOR
THE POTENTIAL FOR SOME SMALL STREAM AND URBAN FLOODING CAUSED BY
HEAVY RAINFALL OVER ALREADY SATURATED GROUND.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
A BAND OF STEADY OVRRNG RNFL...HVY ATTMS...IS XPCTD TO PROGRESS S
TO N ACROSS THE FA SUN INTO SUN EVE. BEHIND THIS BAND LATE SUN NGT
INTO TUE...SCT-NUMEROUS SHWRS ARE STILL XPCTD AS THE UPPER LOW
ONLY MAKES SLOW E PROGRESS FROM CNTRL NEW ENG...ACROSS DOWNEAST
MAINE AND INTO NOVA SCOTIA. ATTM...THE BEST QPF POTENTIAL WITH
THIS EVENT STILL APPEARS TO OVR THE HIGHER TRRN OVR WRN PTNS OF
THE FA...DUE TO AN ERLY 925-850 MB WIND DIRECTION ORIENTATION
CONVECTION POTENTIAL SHOWN BY THE MODELS APPEARS TO BE LESS THAN
INDICATED FOR THIS AFT...SO WE ONLY MENTION ISOLD TSTMS AT MOST
ATTM.
AS HAS BEEN THE CASE OVER THE LAST FEW DAYS...AFT HI TEMPS WILL BE
HELD BELOW AVERAGE FOR THIS TIME OF YEAR WHILE NGT TIME LOWS CONT ABV.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THE START OF THE EXTENDED PERIOD WILL FIND THE CWA IN A BRIEF AREA
OF RELIEF AS A WEAK HIGH PRESSURE RIDGE IS BUILD ACROSS THE
REGION. THIS RELIEF WILL BE BRIEF AS ANOTHER LOW PRESSURE SYSTEM
WILL TRACK EAST AND BEGIN TO INFLUENCE WITH WEATHER CONDITIONS
EARLY WED MORNING. THE UNSETTLED WEATHER CONDITIONS WILL CONTINUE
THROUGH THE END OF THE PERIOD AS A SERIES OF SURFACE SYSTEM ROTATE
AROUND A STALLED UPPER LEVEL LOW. BOTH GFS AND ECMWF MODELS ARE IN
GENERAL AGREEMENT OVER THE PATTERN FOR THE LONG RANGE FCST WITH
ONLY MINOR DIFFERENCES IN SPEED OF MOVEMENT.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
IFR TO LIFR CONDITIONS ARE EXPECTED TO CONTINUE TONIGHT THRU SUN NGT IN
LOW CLOUDS...RAIN AND FOG. CLGS AND VSBYS SHOULD IMPROVE TO HI
MVFR/LOW VFR BY MON AFT WITH ALL SITES XPCTD TO BE VFR TUE INTO THU.
&&
.MARINE...
WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SCA THROUGH THE SHORT TERM.
FOG WILL CONTINUE TO SHROUD THE WATERS AND COASTLINE AS HUMID AIR
CONDENSES OVER THE COOLER WATERS...PERHAPS AS LONG AS SUN NGT.
FOG SHOULD LIFT MON BEHIND THE SFC LOW AS WINDS BECOME OFFSHORE.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH FROM LATE TONIGHT THROUGH LATE SUNDAY NIGHT FOR
MEZ001>006-010-011-015-031.
MARINE...NONE.
&&
NEAR TERM...BLOOMER
SHORT TERM...VJN
LONG TERM...NORTON
AVIATION...BLOOMER
MARINE...BLOOMER/VJNHazardous weather outlook, Aug 2, 4:53 PM EST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
553 PM EDT SAT AUG 2 2008
MEZ001>006-010-011-015-031-032200-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
SOUTHERN PISCATAQUIS-
553 PM EDT SAT AUG 2 2008
...FLOOD WATCH IN EFFECT FROM 2 AM EDT SUNDAY THROUGH LATE SUNDAY
NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
MEZ016-017-029-030-032-032200-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-NORTHERN WASHINGTON-
553 PM EDT SAT AUG 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
ANZ050>052-032200-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
553 PM EDT SAT AUG 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
HEWITT
In the hours before
Special weather statement, Aug 2, 1:29 PM EST, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
229 PM EDT SAT AUG 2 2008
MEZ004-021915-
NORTHERN PISCATAQUIS-
229 PM EDT SAT AUG 2 2008
...STRONG THUNDERSTORMS WILL IMPACT PISCATAQUIS COUNTY THROUGH 315 PM
EDT...
AT 229 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER CAUCOMGOMOC LAKE...OR ABOUT 28
MILES NORTHWEST OF RIPOGENUS...MOVING NORTH AT 7 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND CAUCOMGOMOC LAKE THROUGH
315 PM EDT AND HAS THE POTENTIAL TO GIVE LOCALLY HEAVY DOWNPOURS AND
HAIL UP TO A HALF INCH IN DIAMETER.
TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.
BLOOMER
Special weather statement, Aug 2, 2:58 PM EST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
358 PM EDT SAT AUG 2 2008
MEZ001-022045-
NORTHWEST AROOSTOOK-
358 PM EDT SAT AUG 2 2008
...STRONG THUNDERSTORMS WILL IMPACT AROOSTOOK COUNTY THROUGH 445 PM
EDT...
AT 358 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH VERY HEAVY RAINFALL CENTERED 11 MILES SOUTH OF
SULLY...OR ABOUT 12 MILES SOUTH OF ESTCOURT STATION...MOVING NORTH
AT 7 MPH. HEAVY RAINFALL MAY RESULT IN RISES OF SMALL STREAMS AND
PONDING ON ROADWAYS.
BLOOMER
Flash Flood, Aroostook
- When
- August 2, 6:00 PM EST to 6:15 PM EST
- Where
- Aroostook County, 3.84 mi SSW of Allagash to 3.88 mi SSW of Allagash
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 47.028, -69.080
A bridge was washed out at Twin Brook on the Michaud Road due to flash flooding.
Flash Flood, Aroostook
- When
- August 2, 6:00 PM EST to 6:15 PM EST
- Where
- Aroostook County, 5.85 mi E of Clayton Lake to 5.97 mi E of Clayton Lake
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 46.615, -69.397
Flash flooding covered the Reality Road at the Umsaskis Thoroughfare crossing of the Allagash River.
Flash Flood, Aroostook
- When
- August 2, 6:00 PM EST to 6:15 PM EST
- Where
- Aroostook County, 7.51 mi ENE of Saint Pamphile to 7.49 mi ENE of Saint Pamphile
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 46.979, -69.566
Half a foot of flowing water covered Robinson Road at Fivemile Brook due to flash flooding.
Flash Flood, Aroostook
- When
- August 2, 6:00 PM EST to 6:15 PM EST
- Where
- Aroostook County, 1.26 mi NNW of Estcourt Station to 1.27 mi NNW of Estcourt Station
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 47.448, -69.236
Flash flooding of Wildcat Brook washed out a portion of Estcourt Road...leaving the road impassable.
Flash Flood, Piscataquis
- When
- August 2, 6:00 PM EST to 6:15 PM EST
- Where
- Piscataquis County, 3.98 mi N of North East Carry to 3.97 mi N of North East Carry
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 45.927, -69.639
Flash flooding covered the Golden Road to a depth in excess of a foot.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, August 2 to 3, 2008$15 million · 1 in hail · 98 events
- Damaging Winds and High Wind in Colorado, August 2, 20081 death · 6 injured · 58 kt wind · 4 events
- Rip Current in Indiana, August 2, 20081 death · 1 event
- Excessive Heat in Louisiana, August 2, 20081 death · 1 event
- Hail and Damaging Winds in Georgia, August 2, 20082 injured · $1.9 million · 1.75 in hail · 27 events
- Hail and Damaging Winds in Louisiana, August 2 to 3, 2008$1.7 million · 65 kt wind · 19 events
- Hail and Damaging Wind in North Dakota, August 2, 2008$935,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in South Carolina, August 2, 2008$510,000 · 1 in hail · 25 events
- Hail and Damaging Winds in Alabama, August 2, 2008$209,000 · 1.75 in hail · 36 events
- Flash Flooding and Heavy Rain in Vermont, August 2, 2008$385,000 · 4 events
- Flash Flooding and Hail in Mississippi, August 2 to 3, 2008$135,000 · 1.75 in hail · 22 events
- Flash Flooding and Hail in North Carolina, August 2, 2008$106,000 · 1.75 in hail · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129943, 129946, 129948, 129950, 129955.